Ohio, 2002

Flooding and Hail in Ohio, April 28, 2002

April 28, 2002 · NWS RLX · 14 events in 9 counties and zones

Warm frontal rains fell during the predawn hours on the 28th, as a low pressure lifted northeast, toward Michigan. 75 inches fell over saturated ground.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$297,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Warm frontal rains fell during the predawn hours on the 28th, as a low pressure lifted northeast, toward Michigan. Rains of 1.5 to 2.75 inches fell over saturated ground. Gallipolis, McArthur, and Waterloo all reported around 2 inches of rain in their Sunday morning cooperative reports. Several roads were blocked by overflowing small streams. A few evacuations took place in Gallia County near Gallipolis, as rising water surrounded some apartments. Water covered fields and hampered spring planting. Later in the day, thunderstorms formed along the cold front. Large hail was common. The largest hail was across northwest Athens County near Nelsonville and Trimble. Several vehicles were dented. Some roof and window damage also occurred to residential homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 3:26 AM EST, 4 minutes earlier.

Area forecast discussion, Apr 28, 3:26 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT SUN APR 28 2002

STRONG LOW LEVEL JET TODAY WITH COLD FRONT MOVING THROUGH DURING THE
DAY. ALTHOUGH SUSTAINED WINDS WILL NOT MEET WIND ADVISORY
CRITERIA...GUSTS ALONG THE FRONT COULD...SO WILL LEAVE WIND ADVISORY
IN PLACE. PREFRONTAL PRECIPITATION CAUSING HEAVY RAINFALL AMOUNTS
ACROSS THE REGION...SO FLOOD WATCH FOR THE NORTHERN COUNTIES. SPC
HAS AREA IN MODERATE RISK OF SEVERE WEATHER...THEREFORE HAVE ADDED
DAMAGING THUNDERSTORM WINDS TO THE FORECAST TODAY

.RLX...
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ005>011...
     WVZ013>020...WVZ027>032...WVZ037>040...WVZ046>047.

     WIND ADVISORY FOR SUNDAY FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR SUNDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ101>103...
     KYZ105.

     WIND ADVISORY FOR SUNDAY FOR ZONES KYZ101>103...
     KYZ105.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ066>067...
     OHZ075>076...OHZ083>087.

     WIND ADVISORY FOR SUNDAY FOR ZONES OHZ066>067...
     OHZ075>076...OHZ083>087.

.END/RPY

In the hours before

Special weather statement, Apr 28, 1:20 AM EST, 2 hours 10 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 AM EDT SUN APR 28 2002

...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY
   MORNING...

THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY MORNING.  THIS
AREA INCLUDES SOUTHEAST OHIO, EASTERN KENTUCKY, MUCH OF WEST
VIRGINIA AND BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA.

SEVERE THUNDERSTORMS CAN CONTAIN THREE QUARTER INCH HAIL AND/OR
WINDS 58 MILES AN HOUR OR GREATER.

LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

THE WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/SIKORA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 5 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Gallia

When
April 28, 3:30 AM EST to 8:30 AM EST
Where
Gallia forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Flood, Jackson

When
April 28, 3:30 AM EST to 8:30 AM EST
Where
Jackson forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Flood, Lawrence

When
April 28, 3:30 AM EST to 8:30 AM EST
Where
Lawrence forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Flood, Meigs

When
April 28, 3:30 AM EST to 8:30 AM EST
Where
Meigs forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Flood, Vinton

When
April 28, 3:30 AM EST to 8:30 AM EST
Where
Vinton forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Hail, Perry

When
April 28, 12:53 PM EST
Where
Perry County, Somerset
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.800, -82.300

Hail, Perry

When
April 28, 1:10 PM EST
Where
Perry County, Crooksville
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -82.100

Thunderstorm Wind, Vinton

When
April 28, 1:15 PM EST
Where
Vinton County, Mc Arthur
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -82.483

Hail, Athens

When
April 28, 1:25 PM EST
Where
Athens County, Nelsonville
Measured
2 in hail
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
39.467, -82.233

Hail, Athens

When
April 28, 1:31 PM EST
Where
Athens County, Trimble
Measured
2 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.483, -82.083

Hail, Athens

When
April 28, 1:33 PM EST
Where
Athens County, Athens
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.333, -82.100

Winds also gusted to 42 mph at Ohio University.

Hail, Morgan

When
April 28, 1:35 PM EST
Where
Morgan County, Chesterhill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -81.867

Hail, Washington

When
April 28, 2:00 PM EST
Where
Washington County, Bartlett
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -81.817

Hail, Washington

When
April 28, 2:12 PM EST
Where
Washington County, Marietta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -81.450

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289572, 5289573, 5289574, 5289575, 5289576, 5284930, 5284931, 5284935, 5284932, 5284934, 5284933, 5284936, 5284937, 5285065.